Missouri, 2003

Hail in Missouri, May 10, 2003

May 10, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 10, 2:03 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, May 10, 2:03 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT MAY 10 2003

VERY ACTIVE AFTERNOON SETTING UP WITH STORMS ALREADY DEVELOPING OVER
WESTERN SECTIONS OF THE FORECAST AREA. STILL HAVE A CAP BUT SURFACE
FRONT MOVING INTO THE REGION AND OUTFLOW FROM CURRENT STORMS SHOULD
ERODE IT AND INTERACT WITH EXTREME INSTABILITY OVER THE FORECAST
AREA.

STILL LOOKS LIKE FRONT WILL MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING AND FINALLY MOVE THE UNSTABLE AIRMASS OUT OF
THE REGION. TEMPS TOMORROW STILL LOOK ABOUT 10 DEGREES COOLER
TODAY...WHICH IS STILL HANDLED WELL IN FORECAST.

.IN THE EXTENDED...THERE IS MUCH DISAGREEMENT BETWEEN THE ECMWF AND
THE GFS. CONSENSUS IS THAT GFS SOLUTION IS TOO AGGRESSIVE WITH NEXT
UPPER TROUGH IT DEVELOPS DURING MID WEEK...WHILE THE ECMWF HOLDS OFF
ON DEVELOPING A TROUGH UNTIL FRIDAY. BOTH DO SHOW A SURFACE FRONT
MEANDERING TO OUR SOUTH. DONT WANT TO TOTALLY FLIP FLOP THE
FORECAST...SO MAIN ADJUSTMENT HAS BEEN TO PUSH POPS BACK TO EARLY
WEDNESDAY AND EXTEND THEM THROUGH FRIDAY.

.SGF...
MO...NONE.
KS...NONE.

TERRY

WILL LEAVE EARLIER MESOSCALE DISCUSSION ATTACHED...

.MESOSCALE CONVECTIVE DISCUSSION (FROM PREVIOUS AFD)...

...POTENTIALLY DANGEROUS SITUATION DEVELOPING...

SGF 18Z SOUNDING SHOWS THE CAP HAS STRENGTHENED A BIT AT AROUND
750MB...HOWEVER IT WILL LIKELY NOT BE STRONG ENOUGH TO PREVENT
CONVECTION. CAP MAY ACTUALLY LEAD THUNDERSTORMS REMAINING MORE
CELLULAR FOR A LONGER PERIOD OF TIME AND AREA RADARS SHOW THE
UPDRAFTS STILL CHOKING A BIT AND HAVING A BIT OF TROUBLE SUSTAINING
THEMSELVES.

AS VERY STRONG FORCING CONTINUES ALONG THE DRYLINE WOULD EXPECT THE
UVVS TO WEAKEN AND EVENTUALLY OVERCOME THE CAP WITH UPDRAFTS
BECOMING MORE SUSTAINED AS THEY WORK INTO OUR CWA. ATTM WOULD EXPECT
CONVECTION TO REMAIN MORE CELLULAR IN NATURE FOR AT LEAST THE NEXT 2
HOURS...WITH ANY SUSTAINED UPDRAFTS LIKELY ROTATING WITH A TORNADO
POTENTIAL.

GIVEN THE RAPID DEVELOPMENT AND LIKELY VERY FAST STORM MOTION...AREA
MEDIA OUTLETS ARE URGED TO EXPRESS THE URGENCY AND FAST DEVELOPING
NATURE OF THIS POTENTIALLY DANGEROUS SITUATION THIS AFTERNOON AND
EVENING.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 10, 6:40 PM CST, 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED SEVERE THUNDERSTORMS...SOME WITH:
    HAIL TO THE SIZE OF QUARTERS...
    WIND GUSTS OF 60 TO 70...AND
    ISOLATED TORNADOES

  HEAVY RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT LOCATIONS
  FROM ROLLA TO WEST PLAINS THROUGH 9 PM...WITH A SQUALL LINE THEN
  EXPECTED TO MOVE THROUGH CENTRAL AND SOUTHERN MISSOURI BY MIDNIGHT.

  DISCUSSION:

  THUNDERSTORM DEVELOPMENT WILL CONTINUE ALONG AND AHEAD OF A COLD
  FRONT MOVING THROUGH CENTRAL AND SOUTHWEST MISSOURI THIS EVENING.
  WHILE THE OVERALL SEVERE WEATHER THREAT HAD DIMINISHED...ISOLATED
  STORMS ALONG THE SQUALL LINE MAY PRODUCE HAIL UP TO ONE INCH IN
  DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  AN OVERALL QUIETER PATTERN CAN BE EXPECTED NEXT WEEK.  HOWEVER A
  STORM SYSTEM WILL BRING THE CHANCE OF SEVERE THUNDERSTORMS
  TO THE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  CONTINUED SPOTTER ACTIVATION WILL BE REQUIRED THROUGH MIDNIGHT
  ACROSS SOUTHERN AND CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SUTTON

In the hours before

Local storm report, May 10, 6:06 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    3 NE DIAMOND              MO   .75 INCH HAIL
05/10/03   NEWTON                         REPORTED BY PUBLIC.
Special weather statement, May 10, 6:07 PM CST, 44 minutes before
KSZ073-097-101-MOZ066>069-077>080-088>090-093-094-101>103-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT SAT MAY 10 2003

TORNADO WATCH NUMBER 338 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES...

IN SOUTHEAST KANSAS...

BOURBON...CRAWFORD...CHEROKEE

IN SOUTHWEST MISSOURI...

VERNON...ST CLAIR...HICKORY...CAMDEN...CEDAR...POLK...DALLAS...
BARTON...DADE...GREENE...JASPER...LAWRENCE...NEWTON...MCDONALD...
BARRY...STONE

ALTHOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER HAD DIMINISHED...
ISOLATED SEVERE THUNDERSTORM DEVELOPMENT MAY STILL OCCUR THIS
EVENING AS A COLD FRONT PUSHES THROUGH THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SUTTON
Local storm report, May 10, 6:14 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    2 N RUSS                  MO   .75 INCH HAIL
05/10/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 6:26 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 W ROGERSVILLE           MO   .75 INCH HAIL
05/10/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 10, 6:36 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1026 AM    3 SE VICHY                MO   TORNADO
05/10/03   MARIES                         REPORTED BY PUBLIC.
                                          TORNADO NEAR THE
                                          INTERSECTION OF COUNTY
                                          ROADS 442 AND 444.
                                          MARIES COUNTY SHERIFFS
                                          OFFICE REPORTED NO
                                          SIGNIFICANT DAMAGE
                                          ACROSS THE COUNTY.

0401 PM    2 S JOPLIN                MO   .75 INCH HAIL
05/10/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0402 PM    2 S JOPLIN                MO   60 MPH TSTM GUST
05/10/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.

0408 PM    SPRING CITY               MO   .75 INCH HAIL
05/10/03   NEWTON                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0414 PM    2 S JOPLIN                MO   1.75 INCH HAIL
05/10/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0418 PM    REDINGS MILL              MO   1.75 INCH HAIL
05/10/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0432 PM    6 N NEOSHO                MO   1 INCH HAIL
05/10/03   NEWTON                         60 MPH WINDS ALSO
                                          REPORTED. REPORTED BY
                                          HAM RADIO OPERATOR.

0433 PM    SENECA                    MO   70 MPH TSTM GUST
05/10/03   NEWTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0454 PM    6 N ROGERSVILLE           MO   1 INCH HAIL
05/10/03   WEBSTER                        ON GREENE WEBSTER CO
                                          LINE. REPORTED BY HAM
                                          RADIO OPERATOR.

0454 PM    6 N ROGERSVILLE           MO   1 INCH HAIL
05/10/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0503 PM    1 S WEST PLAINS           MO   .88 INCH HAIL
05/10/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    WEST PLAINS               MO   .75 INCH HAIL
05/10/03   HOWELL                         REPORTED BY MEDIA.

0511 PM    3 SW MT VERNON            MO   71 MPH TSTM GUST
05/10/03   LAWRENCE                       REPORTED BY PUBLIC.

0511 PM    5 NE WEST PLAINS          MO   1.75 INCH HAIL
05/10/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0525 PM    2 S WEST PLAINS           MO   .75 INCH HAIL
05/10/03   HOWELL                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 PM    1 N ST JAMES              MO   WIND DAMAGE
05/10/03   PHELPS                         TREES DOWN . REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0530 PM    3 W ROGERSVILLE           MO   .75 INCH HAIL
05/10/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.

0538 PM    3 SE WINONA               MO   1 INCH HAIL
05/10/03   SHANNON                        REPORTED BY PUBLIC.

0540 PM    2 N RUSS                  MO   .75 INCH HAIL
05/10/03   LACLEDE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0600 PM    NIANGUA                   MO   .75 INCH HAIL
05/10/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0601 PM    ROLLA                     MO   .88 INCH HAIL
05/10/03   PHELPS                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0605 PM    ROLLA                     MO   .88 INCH HAIL
05/10/03   PHELPS                         REPORTED BY HAM RADIO
                                          OPERATOR.

0606 PM    ROLLA                     MO   1 INCH HAIL
05/10/03   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0610 PM    ROLLA                     MO   1.75 INCH HAIL
05/10/03   PHELPS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0620 PM    3 SW GREER                MO   .75 INCH HAIL
05/10/03   OREGON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0706 PM    3 NE DIAMOND              MO   .75 INCH HAIL
05/10/03   NEWTON                         REPORTED BY PUBLIC.
Local storm report, May 10, 6:51 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    THAYER                    MO   .88 INCH HAIL
05/10/03   OREGON                         REPORTED BY HAM RADIO
                                          OPERATOR.

The radar

The Springfield radar (KSGF), 181 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oregon

When
May 10, 6:51 PM CST
Where
Oregon County, 2 mi N of Thayer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.550, -91.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359992.